Arkansas, 2009Flash Flooding in Arkansas, May 24, 2009
May 24, 2009 · NWS MEG · 5 events in 2 counties and zones
A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Eastern Arkansas. Some of these storms produced heavy rain which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A semi-tropical low pressure system tracked across the Mid South during the late afternoon and evening of May 24, 2009 resulting in numerous showers and thunderstorms across Eastern Arkansas. Some of these storms produced heavy rain which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 2:29 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, May 24, 2:29 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN MAY 24 2009
.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY
SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS
EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT
MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED
ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A
MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF
MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.
AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY
AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER
THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH
HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND
MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW
WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE
MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY
THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE
FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS
AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE
IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY.
BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING
NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY
AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS
IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME.
KNS
&&
.AVIATION...
18Z TAFS
TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT
17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS
THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL
CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS...
THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE
UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS
WERE MADE FOR THE 18Z SCHEDULED ISSUANCE.
LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND
OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE
JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 81 69 84 / 70 80 50 60
MKL 68 80 68 83 / 70 80 40 60
JBR 67 80 67 83 / 90 90 60 60
TUP 68 82 68 84 / 50 70 30 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 2:51 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT SUN MAY 24 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
351 PM CDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE MIDSOUTH THROUGH
10 PM CDT. GUSTY WINDS UP TO 50 MPH WILL BE THE MAIN HAZARD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY
DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Craighead
- When
- May 24, 3:36 PM CST to 5:36 PM CST
- Where
- Craighead County, 1.41 mi WSW of Nettleton to 1.57 mi ENE of Jonesboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.815, -90.674
Heavy rain produced flash flooding in the city of Jonesboro. Many streets were flooded across the city.
Flash Flood, Craighead
- When
- May 24, 4:10 PM CST to 6:10 PM CST
- Where
- Craighead County, Lake City to 0.63 mi S of Lake City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.820, -90.430
Heavy rain produced flash flooding in Lake City. Several streets were flooded throughout the city.
Flash Flood, Craighead
- When
- May 24, 4:50 PM CST to 6:50 PM CST
- Where
- Craighead County, 1.42 mi NW of Jonesboro to 1.26 mi NNW of Jonesboro
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.844, -90.719
Heavy rain produced flash flooding in northern parts of Jonesboro in Eastern Arkansas. A boy was swept into a drainage ditch near Burke Avenue and Vine Street and was killed. Several homes were flooded along Burke Avenue and North Patrick Street.
Flash Flood, Craighead
- When
- May 24, 5:49 PM CST to 8:30 PM CST
- Where
- Craighead County, 1.03 mi NW of Greensboro to 0.94 mi NE of Goobertown
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.959, -90.635
Heavy rain produced flash flooding across Northern Craighead County in Eastern Arkansas. County roads 785, 791 and 792 along with Highway 49 were flooded. A sport utility vehicle was pulling into a flooded driveway off county road 785, which had a bridge over a creek, and was swept downstream. At least 2 feet of water covered the bridge. The SUV was swept 100 yards downstream. A portion of the bridge was washed out. Two people inside the SUV were killed.
Flash Flood, Greene
- When
- May 24, 7:00 PM CST to 8:30 PM CST
- Where
- Greene County, 1.27 mi ESE of Finch to 1.49 mi ESE of Finch
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 36.024, -90.579
Heavy rain produced flash flooding along Highway 358 southwest of Paragould. A large culvert was washed out making the road impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
- Flash Flood in South Carolina, May 24, 2009$16,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175080, 175084, 175115, 175089, 175132.